Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 169, NWS Fort Worth, TX

May 11, 2021Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 11, 2021, 2:30 PM CDT for Leon County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 2:30 PM CDT (19:30 UTC)
Expired
May 11, 2021, 2:58 PM CDT
In force
28 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Leon County, TX

The radar

The Ft Hood radar (KGRK), 169 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS54 KFWD 111930
SVRFWD
TXC289-112015-
/O.NEW.KFWD.SV.W.0169.210511T1930Z-210511T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
230 PM CDT Tue May 11 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Leon County in central Texas...

* Until 315 PM CDT.

* At 230 PM CDT, a severe thunderstorm was located 8 miles east of
  Centerville, or 11 miles west of Austonio, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Leon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3132 9567 3129 9568 3130 9570 3127 9573
      3123 9573 3120 9575 3116 9573 3114 9578
      3109 9576 3109 9587 3129 9593 3146 9572
      3138 9569 3136 9566 3135 9568 3134 9566
      3132 9566
TIME...MOT...LOC 1930Z 228DEG 16KT 3122 9584 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$

79
1 follow-up statement
965 
WWUS54 KFWD 111958
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
258 PM CDT Tue May 11 2021

TXC289-112007-
/O.CAN.KFWD.SV.W.0169.000000T0000Z-210511T2015Z/
Leon TX-
258 PM CDT Tue May 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is still
possible with this thunderstorm.

LAT...LON 3132 9567 3129 9568 3130 9570 3127 9573
      3123 9573 3120 9575 3116 9573 3114 9578
      3109 9576 3109 9587 3129 9593 3146 9572
      3138 9569 3136 9566 3135 9568 3134 9566
      3132 9566
TIME...MOT...LOC 1954Z 228DEG 16KT 3130 9573 

$$

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:18 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 11, 12:18 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1218 PM CDT Tue May 11 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday/

A persistent and deep upper-level trough remains anchored over
much of the CONUS this morning. At the surface, a 1005 mb low is
centered near Truth or Consequences with a stationary front
extending from this low across the Trans-Pecos to near San
Antonio, then eastward across the TX/LA coastal plains. The warm
sector south of the stationary front is characterized by
temperatures in the lower 80s and dewpoints in the lower 70s. The
cool sector north of the stationary front consists of temperatures
in the upper 50s and dewpoints in the lower 50s.

Through the rest of the afternoon, widespread showers and
thunderstorms are expected across much of the FWD CWA, with these
thunderstorms occurring within two regimes:

1. Ongoing convection across western North TX being driven by an
approaching upper-level shortwave trough.

2. Developing convection across Central TX near the stationary
front.

The first of these two regimes, as noted above, is being driven by
an approaching upper-level shortwave trough evident on GOES-E
water vapor channel imagery. This convection is rooted above the
boundary layer owing to the sharp frontal inversion noted on the
12Z FWD RAOB. Despite the elevated nature of this convection, it
is nevertheless able to tap into MUCAPE values in excess of 1,000
J/kg given the exceptionally steep mid-level lapse rates. Some of
the stronger cores within the widespread precipitation shield may
be capable of producing large and severe hail.

The second convective regime, developing across Central TX, is
being driven by convergence along the stationary front. GOES-E
visible channel imagery already shows agitated Cu near the
stationary front with IR channel imagery showing cooling cloud
tops. Some surface-based instability does exist in the vicinity of
the stationary front with LAPS analysis indicating 1,000+ J/kg
SBCAPE just south of the front. While thunderstorms that form just
north of the front are unlikely to be surface-based, parcels will
likely be rooted fairly low in the troposphere and will have
access to more than 2,000 J/kg MUCAPE. This will mean severe hail
will be possible in these areas well. Perhaps more significantly,
the large CAPE profiles and PWAT values approaching 1.75" will
support heavy rainfall, especially if convection begins to train
near the stationary front. This potential certainly exists as
backward-propagating Corfidi vectors are oriented nearly parallel
to the stationary front. HREF probability-matched mean QPF shows a
potential for 3-5 inches of rainfall possible near the stationary
front. For this reason, the Flash Flood Watch will continue
through 12Z (0700 CDT) Wednesday. In addition to the flash flood
potential, there will be a possibility of minor river flooding
within the Trinity River basin below Trinidad, with minor to
moderate flooding possible within the Neches basin.

Convection should end from northwest to southeast late tonight as
the axis of the upper-level trough begins to move east of the
region. Cloudy and seasonably cool conditions will persist through
Wednesday however, with some light rain showers likely continuing
across parts of Central TX.

Godwin

&&

.LONG TERM... /Issued 405 AM CDT Tue May 11 2021/
/Thursday through Next Monday/

A reprieve from the active weather pattern is anticipated Thursday
and into at least the first half of the weekend with daytime high
temperatures returning closer to seasonal values. With the recent
rainfall, we'll need to keep tabs on the potential for possible
fog episodes late Wednesday into early Thursday. Our first
opportunity for rain/storms in the long term forecast arrives
late Saturday. Rain/storm chances linger into early next week.
There is some spread among the deterministic guidance so
confidence isn't high in the PoP forecast and one can expect
some variability in the official forecast over the next several
days.

It appears that we will finally dry out late Wednesday into
Thursday as a long wave trough moves east into the mid-south. Our
winds atop the cooler surface layer will switch around the
northeast in response to the departing longwave and this should
shut off our isentropic upglide that has been the culprit for our
rainy weather over the last couple of days. With what should
likely be widespread rainfall...at least east of I-35...we will
have a necessary ingredient necessary for radiation fog; wet soils.
Skies appear that they will clear during peak cooling, however,
the fly-in-the-ointment may be the strength of the 925mb winds.
At present time, they are still forecast to range between 15 and
20 knots which may keep the boundary layer sufficiently mixed.
Given that most of the guidance indicates this, we'll forgo
mentioning fog in the worded forecasts with this package, but
it'll be something to watch for Wednesday night into Thursday.
Daytime highs on Thursday will still remain a good 10 to 15
degrees below seasonal averages, but the increased sunshine will
make it feel much warmer than the previous days.

Southerly flow is expected to return late Thursday and into Friday
as lee-troughing commences across the Central Plains. We will
start to see some moisture make its way northward, but at present
time, it's unlikely to be accompanied by any meaningful large
lift. In fact, shortwave ridging is advertised by the
deterministic guidance and at best, we'll likely only have fair
weather cumulus to contend with on Friday. Daytime highs on Friday
will only be a few degrees below normal with temperatures in the
upper 70s and low 80s.

As we venture into the first half of the weekend, stronger
moisture advection northward will likely respond to continued
troughing to the north of the Lone Star State and we'll likely
have warmer overnight conditions in addition to an increase in
cloud cover. Some of the coarser guidance paints some low rainfall
amounts across the Big Country where the magnitude of moisture
advection may be greatest along with perhaps some subtle upslope.
At present time, I'm not too impressed with the prospects for rain
or storms on Saturday or Saturday night given the pretty paltry
synoptic scale lift, so I'll keep PoPs capped at 20 percent.

On Sunday the large scale pattern appears that it'll be more
conducive to greater rain chances as modest shortwave troughing
develops. Widespread cloud cover is expected to engulf most of the
area and I kept daytime highs a touch lower than deterministic NBM
guidance. I should note, however, that if low level flow veers
ahead of an approaching front, we'll need to nudge highs upward
from the current forecast. While the setup for rain is better than
Saturday, I'm still likely conservative with the PoP forecast
given the lack of concrete forcing/lifting mechanisms. The latest
ECMWF remains a very wet outlier and advertises greater than 80
PoP for most of the area on Sunday, with the GFS/NBM/Canadian
being less aggressive. I'll stick closer to the latter model
cluster numbers (maybe even a little lower) until we venture
closer to Monday.

On Monday, a front will slide southward into the area, providing
at least a source of ascent. The greatest PoPs in the extended
reside here along the Red River. There remains some uncertainty
with how far south the front will venture and beyond Monday, PoPs
remain broad-brushed across a good portion of the area with the
greatest rain/storm chances along the Red River and across East
Texas. There could be a severe weather potential late this weekend
into early next week given CAPE values of greater than 1500 J/kg
and 0-6km bulk wind differences around 30-35 knots. It's much too
early for any details, but given the time of year, continue to
check back for forecast updates.

Bain

&&

.AVIATION... /NEW/
/18Z TAFs/

Metroplex...
Widespread TSRA expected to impact the D10 TRACON shortly. For
this reason...TSRA will be prevailed at D10 TAF sites through the
next few hours. TSRA will then begin to shift east and away from
D10 TAF sites later this evening with impacts continuing to the
Bonham and Cedar Creek arrival gates as well as eastbound
departures. IFR will prevail through the TAF period with
intermittent LIFR CIGs possible during SHRA/TSRA. N-NE winds 10-13
KT will continue. Convective impacts will begin to diminish after
06Z.

KACT...
Convective timing is a bit more uncertain at KACT, but at least
intermittent TSRA can be expected through the evening. Amendments
may be required as the convective evolution across Central TX
becomes more clear. IFR will continue through the TAF period with
LIFR CIGs likely by Wednesday morning. Winds will be N-NE 8-11 KT.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  55  65  55  73 /  90  40  10  10   0
Waco                68  58  65  53  73 /  90  60  20  10   0
Paris               60  54  64  51  71 /  90  50  10  10   0
Denton              62  52  64  51  72 /  90  30  10  10   0
McKinney            62  54  65  52  72 /  90  40  10  10   0
Dallas              64  57  65  55  74 /  90  40  10  10   0
Terrell             65  54  65  53  73 / 100  60  20  10   0
Corsicana           68  57  65  54  73 / 100  70  20  10   0
Temple              69  58  65  54  73 /  90  70  30  10   0
Mineral Wells       61  53  63  52  71 /  90  30  20   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ095-105>107-
121>123-135-146>148-162.

&&
Hazardous weather outlook, May 11, 12:18 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1218 PM CDT Tue May 11 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1218 PM CDT Tue May 11 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms will spread across North and Central Texas today and
tonight. A few thunderstorms may be severe and capable of producing
large hail. Heavy rainfall will also be possible, with the heaviest
rain expected near and east of Interstate 45 where rainfall amounts
of two to four inches are forecast. This heavy rainfall may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated thunderstorms return to the forecast late Saturday through
Monday. At this time, details regarding the potential for severe
weather remain unclear and individuals are advised to check back
later this week for updates to the forecast.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested for parts of North and
Central Texas later today. Any reports of flooding are appreciated.

In the hours before

Special weather statement, May 11, 11:12 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1112 AM CDT Tue May 11 2021

TXZ148-111630-
Anderson TX-
1112 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 1130 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Maydelle, or 14 miles southwest of Rusk, moving
northeast at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

 This storm will remain over mainly rural areas of southeastern
Anderson County.

LAT...LON 3159 9528 3158 9537 3162 9542 3172 9534
      3172 9533 3170 9533 3171 9531 3170 9531
      3168 9528 3166 9528 3163 9529 3162 9526
      3161 9526
TIME...MOT...LOC 1611Z 222DEG 31KT 3162 9529

05
Special weather statement, May 11, 12:38 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1238 PM CDT Tue May 11 2021

TXZ130-111815-
Erath TX-
1238 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ERATH COUNTY UNTIL 115 PM
CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dublin, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stephenville and Dublin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3248 9806 3221 9794 3211 9788 3201 9837
      3216 9848 3217 9847
TIME...MOT...LOC 1738Z 227DEG 36KT 3215 9836

Godwin
Special weather statement, May 11, 2:02 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
202 PM CDT Tue May 11 2021

TXZ162-111930-
Leon TX-
202 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEON COUNTY UNTIL
230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Centerville, or 12 miles north of Madisonville, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Centerville and Leona.

LAT...LON 3131 9568 3130 9567 3129 9570 3127 9573
      3123 9573 3120 9575 3116 9573 3114 9578
      3109 9577 3109 9598 3107 9602 3107 9605
      3125 9600 3134 9566 3132 9566
TIME...MOT...LOC 1902Z 259DEG 11KT 3113 9593

79
Special weather statement, May 11, 2:09 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
209 PM CDT Tue May 11 2021

TXZ135-148-111945-
Anderson TX-Henderson TX-
209 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON AND
NORTHWESTERN ANDERSON COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Athens, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Athens, Frankston, Berryville, Coffee City, Poynor and Moore Station.

LAT...LON 3199 9545 3195 9545 3196 9590 3220 9591
      3226 9547 3225 9547 3223 9549 3220 9546
      3218 9546 3215 9548 3214 9546 3211 9546
      3209 9544 3204 9543 3203 9544 3201 9543
TIME...MOT...LOC 1908Z 267DEG 26KT 3209 9582

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:05 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson55 min
May 10, 7:19 PM CDTSpecial Weather StatementFWDHunt26 min
May 10, 7:22 PM CDTSpecial Weather StatementFWDDallas23 min
May 10, 7:36 PM CDTSpecial Weather StatementFWDDallas24 min
May 10, 7:38 PM CDTSpecial Weather StatementFWDJohnson37 min
May 10, 8:13 PM CDTSpecial Weather StatementFWDErath32 min
May 10, 8:17 PM CDTSevere Thunderstorm WarningFWDErath43 min
May 10, 8:47 PM CDTSpecial Weather StatementFWDTarrant28 min
May 10, 8:56 PM CDTAreal Flood AdvisoryFWDHood, Johnson, Parker, Tarrant3 hr
May 10, 9:00 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant30 min
May 10, 9:27 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman63 min
May 10, 9:30 PM CDTSpecial Weather StatementFWDFannin45 min
May 10, 9:50 PM CDTSpecial Weather StatementFWDHunt25 min
May 10, 10:07 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Rockwall42 min
May 10, 10:11 PM CDTSpecial Weather StatementFWDFannin49 min
May 10, 10:26 PM CDTAreal Flood AdvisoryFWDDallas3 hr
May 10, 10:29 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman61 min
May 10, 11:00 PM CDTRiver Flood WarningFWDDallas, Denton37 hr
May 10, 11:00 PM CDTRiver Flood WarningFWDHunt46 hr
May 10, 11:00 PM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall57 hr
May 10, 11:32 PM CDTSpecial Weather StatementFWDKaufman43 min
May 11, 12:42 AM CDTRiver Flood WarningFWDDallas2 hr
May 11, 12:51 AM CDTAreal Flood AdvisoryFWDKaufman, Van Zandt3 hr
May 11, 1:10 AM CDTSpecial Weather StatementFWDVan Zandt50 min
May 11, 3:20 AM CDTFlash Flood WatchFWDAnderson, Delta, Freestone, Henderson, Hopkins, Hunt and 6 more15 hr
May 11, 11:12 AM CDTSpecial Weather StatementFWDCherokee18 min
May 11, 12:38 PM CDTSpecial Weather StatementFWDErath37 min
May 11, 12:48 PM CDTAreal Flood AdvisoryFWDDallas, Ellis, Johnson, Tarrant3 hr
May 11, 1:42 PM CDTAreal Flood AdvisoryFWDComanche, Hamilton, Mills3 hr
May 11, 1:52 PM CDTRiver Flood WarningFWDDallas11 hr
May 11, 2:02 PM CDTSpecial Weather StatementFWDLeon28 min
May 11, 2:09 PM CDTSpecial Weather StatementFWDHenderson36 min
May 11, 2:37 PM CDTAreal Flood AdvisoryFWDKaufman3 hr
May 11, 3:01 PM CDTSpecial Weather StatementFWDAnderson29 min
May 11, 3:16 PM CDTSpecial Weather StatementFWDBell29 min
May 11, 3:35 PM CDTSpecial Weather StatementFWDFalls25 min
May 11, 4:04 PM CDTRiver Flood WarningFWDDallas40 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.